Nebraska, 2016

Hail in Nebraska, September 5, 2016

September 5, 2016 · NWS GLD · 5 events in 1 county or zone

During the late afternoon and early evening a few severe thunderstorms moved northeast across Southwest Nebraska. The largest hail reported was golf ball size near McCook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and early evening a few severe thunderstorms moved northeast across Southwest Nebraska. The largest hail reported was golf ball size near McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 5, 2:51 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 5, 2:51 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
251 PM MDT MON SEP 5 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 103 PM MDT Mon Sep 5 2016

18Z Water Vapor Imagery/Rap analysis indicated troughing across
the western CONUS with PV fields indicating several small
amplitude disturbances moving around base of large scale system.
At the surface...front was draped across cwa running just north
and west of a KLIC to KGLD to KBBW line.

Main forecast concern for the period will be thunderstorm
potential tonight and tomorrow...followed by fog chances around
sunrise on Tuesday.

Overall large scale forcing for ascent fairly weak...but with
ample low level moisture in place expect thunderstorms to develop
along dry line that develops to the south of frontal zone. While
shear/sfc wx parameters maximize just north of front...frontal
circulation would tend to favor lift in the warm/dry portion of
the airmass... which is not conducive to initiating deep moist
convection. As storms form to the south of the front...expect them
to build to east northeast where atmosphere remains unstable.
While we do see a strong llj develop tonight...forcing along it
should remain to the north of the area and expect a fairly strong
diurnal trend in precipitation coverage with any lingering storms
ending by 06z.

Precipitable water and warm cloud depth remain very similar to
past several days where heavy rainfall occurred over a good
portion of the area. While storm motions (including supercell
motion) will be quicker than the past several days...still a
threat for locally heavy rainfall even if it is not particularly long
lasting. Soil definitely saturated across
Logan...Greeley...Wichita...Norton and Graham counties and storm
run off will be fairly high...but with spotty coverage confidence
too low to issue any flash flood watches at this point...although
if storm initiation begins to look favorable later this afternoon
will reconsider. Otherwise...expect low clouds and stratus to
redevelop north of front across northeast Colorado with another
fog bank developing across Yuma county. May see a period of dense
fog...but with thunderstorms likely influencing frontal position
confidence in exact location not that high. Front will slowly sag
south through the morning before stalling just north of Interstate
70. With potential status...could see a 20+ degree range of temps
from north to south with temps in the lower 90s expected in warm
sector. Front will likely serve as a trigger/focus for storm
development late in the afternoon...which may impact areas
recovering from heavy rain earlier this week.

.LONG TERM...(Tuesday night through Monday)
Issued at 246 PM MDT Mon Sep 5 2016

Main forecast issue will be chance of precipitation. Satellite
showing an amplified pattern from the Pacific into the western
Atlantic. Mean trough has settled over the western portion of North
America.

Tuesday night...the pattern is not changing much. The right rear
quadrant of southwest to northeast jet is just west or slightly over
the northwest portion of the area. Models are not in a hurry to move
the front through. The flow aloft is parallel to the front. Do
precipitation to develop along/behind the front. If these
thunderstorms can generate enough of a cold pool then that should
push the front further south. As it stands now the front moves into
the area and gets stalled across the center of the area from
southwest to northeast by late in the night.

The main lift aloft looks to come through during the middle of the
night. Precipitable water values are 1 to 1.5 inches during this
time. Combination of all the factors will have high chance to low
likely pops with the highest chances in the north and east.

Wednesday/Wednesday night...Upper jet edges a little further east
with jet lift near/over the far north/northwest portion. Models
start diverging more during the night with the Nam and Canadian
bringing the right rear quadrant further south and providing a lot
better lift than the Gfs and Ecmwf which are further north and only
brush the far northern portions of the area. Later data would
support the further north solutions.

The front and mid level lift look to exit the area by late morning.
Slight chance to low chance pops will handle this nicely. After this
the forecast looks dry with the surface ridge and lighter winds
moving in. If no cloud cover, low temperatures could be quite fall
like.

Thursday...Model disagreement on mid level trough/upper level jet
continues here. The Nam and Canadian moves the jet east of the area
while the Gfs and Ecmwf bring a right rear quadrant into the area.
Per reasoning above, the latter looks more reasonable. There is a
weak shortwave trough moving through with a surface trough/weak cold
front draped across the area. Current forecast is dry. We have a lot
of saturated ground, the air mass is uncapped with some instability
present. At this time will insert some slight chance pops. This will
also transition nicely into the extended forecast.

Thursday night through Monday...Rather fast westerly flow aloft will
be in place through the period with really no strong troughing or
ridging in place. Flow starts out with southwest to west then
temporarily goes to northwest as trough to our west moves through on
Friday night into Saturday. Flow flattens to a west to west
southwest. Would expect numerous ill defined/timed shortwave troughs
to move through during this time. This pattern looks to keep any
subtropical/monsoon moisture from moving into the area.

The strongest system looks to be on Thursday night. Cold front moves
through the area late Thursday night into early Friday with surface
high pressure building in after that. Return southerly flow
increases on Sunday in advance of strong cold front that will move
through the area Sunday night into early Monday. Models not terribly
excited about developing any precipitation in the fast westerly flow
aloft. And that makes sense since not only subtropical but also low
level moisture looks to be cut off from the area.

New model blend/forecaster builder has only slight chances early in
the forecast and once again on Monday. That looks fine with me and
matches the data. Also the temperatures look good as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1152 AM MDT Mon Sep 5 2016

Area of low stratus and fog behind frontal zone remains around the
KIML area...but seeing indications that sfc heating winning out
and cloud mass slowly retreating. Expect thunderstorms to develop
bear KGLD around 22z and lift to the northeast around MCK by 00z.
Right now...low probabilities prohibit any mention of prevailing
thunderstorm in either terminal. Strong 50kt LLJ develops tonight
which may bring potential for LLWS...but expecting sfc winds to
remain up which limits overall shear. More low stratus and fog
possible near the KS/NE border tomorrow behind cold
front...latest guidance keeps this just to west of MCK but will
have to keep a close eye on frontal position through the evening
as storms develop.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...BULLER
AVIATION...JRM
Hazardous weather outlook, Sep 5, 10:50 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT MON SEP 5 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT MON SEP 5 2016 /1150 AM CDT MON SEP 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND EAST OF AN IDALIA COLORADO TO TRIBUNE
KANSAS LINE. GOLFBALL SIZE HAIL...WIND GUSTS IN EXCESS OF 60 MPH
AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS THROUGH THE
EVENING. THUNDERSTORM DEVELOPMENT IS EXPECTED AFTER 2 PM MDT
(3 PM CDT) NEAR THE KANSAS AND COLORADO BORDER AND WILL LIFT TO
THE NORTHEAST THROUGH THE EVENING HOURS ACROSS THE REST OF THE
AREA.

HEAVY RAINFALL WILL POSE AN ENHANCED RISK FOR FLASH FLOODING IN
AREAS THAT HAVE RECEIVED HEAVY RAIN OVER THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A FEW AREAS OF FOG ARE POSSIBLE NEAR THE NEBRASKA AND COLORADO
BORDER TOMORROW MORNING. VISIBILITIES UNDER A HALF OF A MILE ARE
POSSIBLE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS
PORTIONS OF THE CENTRAL HIGH PLAINS TUESDAY AND TUESDAY NIGHT. A
FEW THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT).

In the hours before

Special weather statement, Sep 5, 4:11 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM CDT MON SEP 5 2016

KSZ002-052245-
RAWLINS KS-
511 PM CDT MON SEP 5 2016

...SPECIAL WEATHER STATEMENT...

AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF ATWOOD...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATWOOD...LUDELL AND BLAKEMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3958 10092 3958 10118 3989 10120 3984 10076
TIME...MOT...LOC 2210Z 194DEG 18KT 3967 10104

JN
Local storm report, Sep 5, 5:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT MON SEP 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             8 WNW OBERLIN           39.87N 100.67W
09/05/2016  M1.00 INCH       DECATUR            KS   PUBLIC

&&

RHUSTED

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Red Willow

When
September 5, 5:20 PM CST
Where
Red Willow County, 2.54 mi W of Mc Cook
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.203, -100.668

Hail, Red Willow

When
September 5, 5:20 PM CST
Where
Red Willow County, 1.68 mi E of Perry
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.220, -100.688

The hail was very brief.

Hail, Red Willow

When
September 5, 6:05 PM CST
Where
Red Willow County, Mc Cook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.200, -100.620

Hail, Red Willow

When
September 5, 6:45 PM CST
Where
Red Willow County, 6.55 mi NNW of Bartley
Measured
1 in hail
Reported by
Public
Coordinates
40.337, -100.348

Could hear the hail falling over the phone.

Hail, Red Willow

When
September 5, 6:49 PM CST
Where
Red Willow County, 4.78 mi NNW of Bartley
Measured
1 in hail
Reported by
Public
Coordinates
40.310, -100.346

Could hear the hail falling over the phone.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659642, 659643, 659644, 659646, 659645.